West Virginia, 2003

Hail and Damaging Wind in West Virginia, May 9, 2003

May 9, 2003 · NWS RNK · 2 events in 1 county or zone

Thunderstorm winds knocked down about 100 trees and power lines in the southern portion of Greenbrier County. Some trees fell on cars and homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$500,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds knocked down about 100 trees and power lines in the southern portion of Greenbrier County. Some trees fell on cars and homes. One person suffered minor injuries when a tree fell on the car they were in.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 9, 1:30 PM EST, 10 minutes earlier.

Area forecast discussion, May 9, 1:30 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
230 PM EDT FRI MAY 9 2003

MODELS CONT TO HANDLE WAVES COMING OVER THE RIDGE WITH RELATIVELY
GOOD CONSISTENCY.

CRNT WAVE OF STORMS WILL EXIT THE REGION THIS EVENING...WITH ANOTHER
WAVE PROGGED TO MOVE OVER THE MID-ATL AREA TMRW...ALBEIT JUST A BIT
FURTHER NORTH.  THEN UPR RIDGE PROGRESSES EAST.  STRONG WAVE
ROTATING THRU THE TROF OVER THE GREAT LAKES PUSHES A COLD FRONT THRU
THE AREA SUNDAY.  PCPN ALONG THE FRONT WILL DIMINISH THRU THE DAY AS
DYNAMICS PULL OUT TO THE NORTH.

CLEARING SUNDAY NIGHT...WITH MOSTLY CLEAR AND COOL WX THRU TUESDAY
NGT OR WED.  SOME UPSLOPE SHOWERS POSSIBLE IN THE FAR NW MONDAY AFTN
AND EVE. NEXT WAVE STILL PROGGED TO APPROACH THE AREA TOWARD
THURSDAY AND FRIDAY.

FCSTID =    9
ROA   65  82  67  83 /  30  30  30  40
LYH   62  83  68  84 /  30  30  30  30
DAN   64  87  69  87 /  30  30  30  30
BLF   60  79  64  72 /  30  30  30  50
LWB   57  78  61  70 /  30  30  40  50
BCB   60  80  63  76 /  30  30  30  40
TNB   60  77  59  74 /  30  30  20  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, May 9, 3:55 AM EST, 9 hours 45 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-100845-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE COUNTY
WARNING AREA TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE RISK OF SEVERE WEATHER WILL CONTINUE SATURDAY AFTERNOON AND
EVENING AND AGAIN ON SUNDAY. A COLD FRONT MOVING ACROSS THE REGION
ON SUNDAY WILL BE THE LEADING EDGE OF A COOLER AIRMASS...WITH DRY
WEATHER EXPECTED THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

AMS

In the hours before

Special weather statement, May 9, 11:05 AM EST, 2 hours 35 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ
042>045-101000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 PM EDT FRI MAY 9 2003

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON AND EARLY TONIGHT. THE THREAT THIS AFTERNOON AND
EARLY TONIGHT IS GREATEST ACROSS THE GREENBRIER VALLEY...THE
ALLEGHANY HIGHLANDS... AND AREAS NORTH OF A LINE FROM ROANOKE TO
LYNCHBURG.  THIS AREA WILL BE IN THE VICINITY OF A WARM FRONT THAT
WILL BE PUSHING NORTH.  LARGE HAIL AND DAMAGING WINDS MAY ACCOMPANY
SOME OF THESE STORMS.

ELSEWHERE SCATTERED THUNDERSTORMS MAY DEVELOP...WITH THE POTENTIAL
FOR ISOLATED STORMS TO CONTAIN LARGE HAIL AND DAMAGING WINDS.

ACTIVATION OF SKYWARN SPOTTER GROUPS MAY BE NEEDED LATER TODAY. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST INFORMATION ON THE SEVERE STORM POTENTIAL TODAY AND TONIGHT.

AMS/SPN
Special weather statement, May 9, 1:30 PM EST, 10 minutes before
WVZ045-092000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT FRI MAY 9 2003

STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 4 PM.  SOME
OF THE STORMS MAY CONTAIN SMALL HAIL AND STRONG GUSTY WINDS...AS
WELL AS FREQUENT DANGEROUS LIGHTNING.

$S

BS

The radar

The Roanoke radar (KFCX), 86 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Greenbrier

When
May 9, 1:40 PM EST to 1:55 PM EST
Where
Greenbrier County, South Portion
Measured
80 kt (92 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
37.783, -80.483

Hail, Greenbrier

When
May 9, 1:50 PM EST
Where
Greenbrier County, Ronceverte
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.750, -80.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357059, 5355915.